Osteoporosis is a condition in which bones become weak and brittle. It is usually treated with a combination of healthy diet and lifestyle, exercise and in many cases medication such as bisphosphonates (e.g. Fosamax, Actonel, Boniva, Reclast, Prolia, Denosumab). These can strengthen the bone and reduce the chance of fractures.

One of the potential side effects of bisphosphonates is osteonecrosis of the jaw – extremely slow (or no) healing of the jawbone. The risk is low (less than 1 in 1000), but is routinely considered in dentistry when treating patients on bisphosphonates. Osteonecrosis usually occurs after invasive dental work involving the jaw bone, such as removal of the tooth or implant surgery.

It is more common in bone cancer patients who take a larger dose of bisphosphonates than osteoporosis patients. It is also more likely to occur in patients who have been taking bisphosphonates for a long time (over 4 years).

So how can this be dealt with if you are taking bisphosphonates and need dental treatment?

  • Ensure your dentist can liaise with your treating specialist/physician to minimise the risk of complications
  • Always check with your dentist if you need any invasive, complex dental procedures if you are on bisphosphonates
  • Ensure you have good oral hygiene and regular dental check-ups to avoid needing any major dental work
  • Have major dental procedures done prior to starting (or within 6 months of starting) on bisphosphonates
  • Ensure healthy lifestyle (healthy diet, no smoking and limiting alcohol)
  • Be vigilant after invasive dental procedures and report any symptoms to your dentist without delay (e.g. exposed bone, oral lesions, constant non-improving or worsening pain)
  • Attend regular reviews with dentist until the oral wound heals
  • Do not stop your osteoporosis treatment/medication

Remember: The benefit of fracture protection with bisphosphonates outweighs the low risk of osteonecrosis/dental complications.